Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 25, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 27, 2013, 3:23 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 27, 2013, 3:23 PM HST (01:23 UTC)
- Expired
- Jan 27, 2013, 6:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 105 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
684 WGHW50 PHFO 280123 FFWHFO HIC003-280415- /O.NEW.PHFO.FF.W.0025.130128T0123Z-130128T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 323 PM HST SUN JAN 27 2013 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 615 PM HST * AT 311 PM HST...RADAR SHOWED HEAVY RAIN NEAR NANAKULI...OR ABOUT 19 MILES NORTHWEST OF HONOLULU. THE AREA OF HEAVY RAIN WAS MOVING NORTHEASTWARD AT 15 TO 20 MPH...WITH MORE ON THE WAY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIANAE AND MAILI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 615 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2150 15827 2156 15807 2130 15796 2124 15815 $$ POWELL
2 follow-up statements
598 WGHW70 PHFO 280215 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 415 PM HST SUN JAN 27 2013 HIC003-280415- /O.CON.PHFO.FF.W.0025.000000T0000Z-130128T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HONOLULU HI- 415 PM HST SUN JAN 27 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 615 PM HST... AT 406 PM HST...RADAR SHOWS HEAVY SHOWERS HAVE MOVED EAST ACROSS CENTRAL AND EASTERN OAHU...BUT RUNOFF CONTINUES IN THE WARNING AREA AND ADDITIONAL HEAVY SHOWERS ARE FORMING WEST OF THE WARNING AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NANAKULI...WAIANAE AND MAILI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 615 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2150 15827 2156 15807 2130 15796 2124 15815 $$ POWELL
492 WGHW70 PHFO 280246 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 446 PM HST SUN JAN 27 2013 HIC003-280253- /O.CAN.PHFO.FF.W.0025.000000T0000Z-130128T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HONOLULU HI- 446 PM HST SUN JAN 27 2013 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN HONOLULU COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED ACROSS WEST OAHU. THUS THE FLASH FLOOD WARNING FOR WEST OAHU IS CANCELLED. A FLOOD ADVISORY REMAINS IN EFFECT FOR CENTRAL AND EASTERN OAHU. A FLASH FLOOD WATCH FOR THE ISLANDS OF NIIHAU KAUAI AND OAHU REMAINS IN EFFECT UNTIL 6 PM HST MONDAY. LAT...LON 2150 15827 2156 15807 2130 15796 2124 15815 $$ POWELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 10:00 AM HST, 5 hours 23 minutes earlier.
Area forecast discussion, Jan 27, 10:00 AM HST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST SUN JAN 27 2013 .SYNOPSIS... A COLD FRONT APPROACHING FROM THE NORTHWEST WILL REACH KAUAI LATER TODAY...THEN MOVE SOUTHEASTWARD DOWN THE MAIN ISLAND CHAIN THROUGH TONIGHT AND MONDAY. EXPECT HEAVY SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. TRADE WINDS ARE EXPECTED TO RETURN BEGINNING ON TUESDAY...WITH DRIER CONDITIONS AND MAINLY WINDWARD AND MAUKA SHOWERS. && .DISCUSSION... A COLD FRONT LESS THAN 200 MILES NORTHWEST OF KAUAI CONTINUES TO APPROACH THE MAIN ISLAND CHAIN THIS MORNING. RADAR SHOWS HEAVY SHOWERS ARE FORMING AHEAD OF THE FRONT WITHIN CONVERGENT LOW LEVEL SOUTHERLY FLOW AROUND KAUAI. HEAVY SHOWERS ARE ALSO FORMING SOUTH OF OAHU. UNTIL THE FRONT ARRIVES...THESE SHOWERS WILL MOVE ROUGHLY SOUTH TO NORTH ACROSS THE AREA. BOUTS OF HEAVY RAINFALL ARE EXPECTED ACROSS NIIHAU...KAUAI AND OAHU THROUGH MONDAY BOTH WITH THE FRONTAL BAND AND WITH SHOWERS FORMING WITHIN THE MOIST AND UNSTABLE PREFRONTAL ENVIRONMENT. HEAVY RAINFALL MAY ALSO OCCUR FARTHER SOUTHEAST DOWN THE ISLAND CHAIN...BUT THE LIKELIHOOD IS LOWER SINCE WE EXPECT THE FRONT TO GRADUALLY WEAKEN AS IT MOVES SOUTHEASTWARD. MODELS SHOW RESIDUAL SHOWERS MAY LINGER ACROSS MAUI COUNTY AND POSSIBLY THE BIG ISLAND THROUGH TUESDAY. MOST OF THE ENERGY ASSOCIATED WITH THE SUPPORTING UPPER TROUGH IS NORTH OF THE MAIN ISLANDS...BUT TEMPERATURES ALOFT ARE COLD ENOUGH AND INSTABILITY IS HIGH ENOUGH TO SUPPORT A SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST THROUGH MONDAY. IF THUNDERSTORMS OCCUR...THE MAIN THREAT WILL ACROSS NIIHAU...KAUAI...OAHU AND SURROUNDING WATERS TODAY...MOVING DOWN TO MAUI AND THE BIG ISLAND TONIGHT AND MONDAY. SINCE THE FRONT IS APPROACHING FROM THE NORTHWEST...KAUAI AND NIIHAU WILL BE AFFECTED FIRST. WE EXPECT HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS WILL AFFECT THESE ISLANDS THIS MORNING...WITH OAHU LIKELY JOINING THE CLUB BY THIS AFTERNOON. MAUI COUNTY AND THE BIG ISLAND ISLAND WILL SEE ENHANCED SHOWERS AND POSSIBLE THUNDERSTORMS TONIGHT THROUGH MONDAY. MODELS DISAGREE ON THE SPEED OF THE FRONT ACROSS THE ISLANDS AND WHETHER OR NOT THE FRONT DISSIPATES NEAR MAUI OR PASSES BEYOND THE BIG ISLAND...SO OUR FORECAST MAY BE ADJUSTED AS THIS EVENT UNFOLDS. RIGHT NOW WE FAVOR THE GFS SOLUTION GIVEN ITS SLIGHTLY BETTER INITIALIZATION AND RUN-TO-RUN CONSISTENCY. THE FRONT WILL WEAKEN AND EVENTUALLY DISSIPATE AS ITS PARENT LOW MOVES WELL AWAY FROM THE AREA BY LATE MONDAY AND INTO EARLY TUESDAY. HOWEVER...AS TRADE WINDS RETURN LATER IN THE WEEK...ENOUGH REMNANT MOISTURE WILL LINGER ACROSS THE MAIN HAWAIIAN ISLANDS TO FUEL WINDWARD AND MAUKA SHOWERS. SOME SNOW SHOWERS ARE POSSIBLE AT THE BIG ISLAND SUMMITS WITH COLD TEMPERATURES ALOFT MONDAY LATE AFTERNOON AND EVENING. && .AVIATION... MOST TAF SITES ARE PRESENTLY EXPERIENCING VFR CONDITIONS EXCEPT FOR PHLI WHERE THERE HAS BEEN OCNL MVFR AND IFR CONDITIONS ASSOCIATED WITH PASSING SHOWERS. AIRMET TANGO IS IN EFFECT FOR THE ENTIRE AREA FOR TEMPO MODERATE TURB BETWEEN FL300 AND FL400...AND BLW 090 FOR KAUAI AND OAHU. AIRMET SIERRA IS IN EFFECT FOR MOUNTAIN OBSC FOR KAUAI THIS MORNING. THIS MAY NEED TO BE EXTENDED TO OAHU THIS AFTERNOON DUE TO CLOUDS AND SHRA ASSOCIATED WITH AN APPROACHING FRONT. && .MARINE... A FRONTAL PASSAGE WILL BRING CHOPPY CONDITIONS ACROSS THE LEEWARD WATERS AROUND THE SMALLER ISLANDS TODAY THROUGH LATE MONDAY. HEAVY RAINS AND THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY. THERE IS ENOUGH ENERGY EXPECTED WITH THE NEXT NORTHWEST SWELL TO PROMPT ISSUANCE OF HIGH SURF WARNINGS FOR EXPOSED NORTH AND/OR WEST SHORES OF THE SMALLER ISLANDS...BEGINNING AT 6 PM HST TODAY AND LASTING THROUGH MONDAY AFTERNOON. HIGH SURF ADVISORIES ARE IN EFFECT SPECIFICALLY FOR WEST FACING SHORES OF OAHU AND THE BIG ISLAND FOR THE SAME TIME PERIOD. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU. HIGH SURF WARNING FROM 6 PM HST TODAY THROUGH 6 PM HST MONDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI. HIGH SURF ADVISORY FROM 6 PM HST TODAY THROUGH 6 PM HST MONDAY FOR WEST FACING SHORES OF OAHU AND THE BIG ISLAND. && PUBLIC/MARINE...POWELL AVIATION...BURKE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 3:30 PM HST | Small Craft Advisory | HFO | 54 hr | |
| Jan 27, 4:05 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jan 27, 6:32 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jan 27, 7:03 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jan 27, 7:16 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jan 27, 8:21 PM HST | Special Marine Warning | HFO | 54 min | |
| Jan 27, 9:30 PM HST | Areal Flood Advisory | HFO | Honolulu | 75 min |
| Jan 27, 9:46 PM HST | Areal Flood Advisory | HFO | Kalawao | 4 hr |
| Jan 28, 8:55 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 28, 9:20 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 28, 9:35 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Jan 28, 10:14 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.